Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 396, NWS Springfield, MO

December 12, 2009Dallas County, Polk County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Dec 12, 2009, 7:43 PM CST for Dallas County, Polk County, Missouri. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 12, 2009, 7:43 PM CST (01:43 UTC)
Expired
Dec 12, 2009, 8:13 PM CST
In force
30 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

Counties Dallas County, MO, Polk County, MO

The radar

The Springfield radar (KSGF), 65 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 12, 8:03 PM CSTHAIL 0.75Buffalo, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 419 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
432 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
419 m²/s²
0-3 km storm-relative helicity
397 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 130143
SVRSGF
MOC059-167-130245-
/O.NEW.KSGF.SV.W.0396.091213T0143Z-091213T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
743 PM CST SAT DEC 12 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DALLAS COUNTY IN SOUTHWEST MISSOURI...
  EAST CENTRAL POLK COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 845 PM CST.

* AT 743 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF HALF WAY...OR 5 MILES
  SOUTHEAST OF BOLIVAR...MOVING NORTHEAST AT 45 MPH. THIS STORM IS
  CAPABLE OF PRODUCING QUARTER SIZE HAIL.

* LOCATIONS IMPACTED INCLUDE BENNETT SPRINGS...BUFFALO...FOOSE...HALF
  WAY...LEADMINE...LONG LANE...LOUISBURG...PLAD...PUMPKIN CENTER...
  TUNAS AND WINDYVILLE.

OTHER LOCATIONS IN THE WARNING INCLUDE BENNETT SPRING STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL...IF YOU
ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3789 9286 3773 9286 3772 9285 3762 9285
      3751 9335 3758 9340 3790 9300
TIME...MOT...LOC 0143Z 232DEG 40KT 3757 9334

$$

FOSTER
2 follow-up statements
000 
WWUS53 KSGF 130201
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
801 PM CST SAT DEC 12 2009

MOC059-167-130245-
/O.CON.KSGF.SV.W.0396.000000T0000Z-091213T0245Z/
POLK MO-DALLAS MO-
801 PM CST SAT DEC 12 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CST
FOR NORTHERN DALLAS AND EAST CENTRAL POLK COUNTIES...

AT 800 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM NEAR BUFFALO...MOVING NORTHEAST AT 45 
MPH. 

LOCATIONS IMPACTED INCLUDE BENNETT SPRINGS...BUFFALO...AND 
WINDYVILLE.

OTHER LOCATIONS IN THE WARNING INCLUDE BENNETT SPRING STATE PARK. 

ADDITIONAL STORMS WERE FORMING OVER EAST CENTRAL POLK COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL...IF YOU ARE IN ITS 
PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3789 9286 3773 9286 3770 9285 3762 9286
      3756 9332 3760 9333 3783 9307
TIME...MOT...LOC 0200Z 242DEG 37KT 3767 9306

$$
000 
WWUS53 KSGF 130213
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
813 PM CST SAT DEC 12 2009

MOC059-167-130222-
/O.CAN.KSGF.SV.W.0396.000000T0000Z-091213T0245Z/
POLK MO-DALLAS MO-
813 PM CST SAT DEC 12 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DALLAS AND EAST
CENTRAL POLK COUNTIES IS CANCELLED...

THE STORM THAT PROMTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED. 
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3789 9286 3773 9286 3770 9285 3762 9286
      3756 9332 3760 9333 3783 9307
TIME...MOT...LOC 0212Z 232DEG 40KT 3777 9302

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 12, 5:48 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Dec 12, 5:48 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 PM CST SAT DEC 12 2009

...UPDATE TO AVIATION...

.DISCUSSION...

OVERVIEW... MAIN FOCUS THROUGH THE FORECAST PERIOD WILL BE WITH
TEMPERATURES. COULD SEE SOME FOG DEVELOPMENT WITH ANY CLEARING OUT
WEST LATE TONIGHT AND HAVE ADDED SOME FOG IN THE GRIDS TO ACCOUNT
FOR THIS.

CURRENTLY... RADAR SHOWING SCATTERED LIGHT SHOWERS WITH A FEW
HEAVIER SHOWERS NOW TRYING TO DEVELOP ALONG THE MO/AR BORDER.
HEAVIEST PRECIPITATION OVER THE CWA WILL REMAIN SOUTH AND EAST OF
THE INTERSTATE 44 CORRIDOR THROUGH THE AFTERNOON AND EVENING
HOURS. TEMPERATURES WERE GENERALLY FROM THE MID 30S WHERE
PRECIPITATION WAS JUST BEGINNING AND DEWPOINTS WERE STILL IN THE
MID 20S TO THE MID 40S OVER THE SOUTHWEST CORNER OF MISSOURI. THIS
IS ALSO WHERE THE STRONGER SHOWERS WERE BEGINNING TO DEVELOP.
SURFACE LOW STILL ALONG THE TEXAS GULF COAST WITH FAIRLY STRONG
SOUTHWEST 850 FLOW AND EMBEDDED UPPER LEVEL SHORTWAVE ENERGY
LIFTING NORTHEAST THROUGH THE REGION. BULK OF PRECIPITATION
AFFECTING AREAS OF THE LOWER MS VALLEY INTO THE GULF COASTAL
STATES IN THE SOUTHEAST U.S.

SHORT TERM...

BULK OF PRECIPITATION WILL CONTINUE TO AFFECT THE SOUTHEAST GULF
COASTAL STATES INTO THE TENNESSEE VALLEY REGION WITH NORTHERN EDGE
AFFECTING SOUTHEAST PORTION OF THE CWA THROUGH THE EVENING HOURS.
SHORTWAVE ENERGY WILL SHIFT EAST OF THE AREA BY 12Z SUN AND COULD
BEGIN TO SEE SOME CLEARING OUT WEST BY LATE TONIGHT. WOULD EXPECT
SOME FOG TO DEVELOP LATE TONIGHT IN THE WESTERN CWA IF CLEARING
TAKES PLACE. MOST OF THE CWA WILL HAVE AREAS OF DRIZZLE TONIGHT
WITH SOUTHEAST SECTIONS HAVING THE BEST CHANCE OF MEASURABLE
PRECIPITATION.

SUNDAYS HIGH TEMPERATURES WILL DEPEND ON WHETHER CLOUDS/FOG CAN
DISSIPATE AS POTENTIAL FOR LOW TO MID 50S EXIST IF THIS CAN OCCUR.
FORECAST SOUNDINGS SHOWING A DECENT LAYER OF LOW LEVEL MOISTURE IN
PLACE HOWEVER AND HAVE TRENDED TEMPERATURES TO THE COOLER SIDE OF
GUIDANCE.

LOW PRESSURE AND COLD FRONT WILL DEVELOP NORTHWEST OF THE AREA
SUNDAY NIGHT PUSHING INTO THE WESTERN EDGE OF THE CWA BOUNDARY BY
12Z MONDAY. MONDAYS HIGHS WILL BE EARLY IN THE MORNING OUT WEST AS
THE COLD AIR MASS DRIVES SOUTHEAST THROUGH THE DAY. COULD SEE SOME
TEMPERATURES OUT EAST APPROACH 60 DEGREES AHEAD OF THE FRONT SO
WILL LIKELY HAVE A LARGE HIGH TEMPERATURE RANGE ON MONDAY AND AT
DIFFERING TIMES AS THE FRONT MOVES THROUGH.

MONDAY NIGHT LOOKS COLD AND HAVE TRENDED BELOW MODEL GUIDANCE AS
THE SURFACE RIDGE MOVES INTO THE FORECAST AREA.

SHOULD SEE A MODERATING TREND HEADING INTO THE MIDDLE TO LATER
PART OF NEXT WORK WEEK BEFORE ANOTHER SHORTWAVE DROPS A COLD AIR
MASS BACK INTO THE REGION BY NEXT WEEKEND.

LINDENBERG

&&

.AVIATION...

IFR TO MVFR CEILINGS WILL PREVAIL TONIGHT AS THE LOW LEVEL
ATMOSPHERE SATURATES. SCATTERED SHOWERS AND PERHAPS A THUNDERSTORM
WILL AFFECT THE AREA MAINLY THIS EVENING. CEILINGS WILL LOWER INTO
MVFR CATEGORY AT TIMES DUE TO LIGHT FOG AND PRECIPITATION.
CEILINGS WILL GRADUALLY RISE SUNDAY WITH VFR CONDITIONS POSSIBLE
BY AFTERNOON. A STRONG LOW LEVEL JET OVER THE REGION WILL RESULT
IN LOW LEVEL WIND SHEAR TONIGHT INTO EARLY SUNDAY.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Dec 12, 6:37 PM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
637 PM CST SAT DEC 12 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-140045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
637 PM CST SAT DEC 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

 A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MISSOURI OZARKS
 THIS EVENING. SMALL HAIL WILL BE POSSIBLE IN THE STRONGER
 STORMS...BUT SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  COLDER TEMPERATURES WILL SPREAD SOUTH INTO THE REGION MONDAY
  NIGHT AND TUESDAY BEHIND A COLD FRONT. AS A RESULT WIND CHILL
  VALUES IN THE SINGLE DIGITS WILL BE POSSIBLE MONDAY NIGHT INTO
  TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Dec 12, 2:55 PM CST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 PM CST SAT DEC 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             3 NNW SHELL KNOB        36.67N 93.66W
12/12/2009  E1.00 INCH       BARRY              MO   PUBLIC

&&

HATCH

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.